FROM PEDIATRICS

There is an increased risk of febrile seizures when children receiving certain recommended vaccinations at the same time, but that risk is low, a study found.

Dr. Jonathan Duffy from the Immunization Safety Office of the Centers for Disease Control and Prevention and his colleagues followed up on a study that showed an increased risk of febrile seizures in children vaccinated with a trivalent inactivated influenza vaccine (IIV3) and 13-valent pneumococcal conjugate vaccine (PCV) at the same time during the 2010-2011 influenza season.

The investigators wanted to assess the effect of administering other common childhood vaccines with IIV3 on the risk for febrile seizures so they examined chart records of potential cases of febrile seizures in those aged 6-23 months from the Vaccine Safety Datalink . The data were collected between the 2006-2007 through 2010-2011 influenza seasons.

The search yielded 333 chart-confirmed cases of febrile seizures. To examine the safety of each recommended vaccination administered alone or in combination, the cases were divided into two groups, one to serve as a risk interval group (n = 103) for febrile seizures on days 0 to 1 postvaccination; and one control interval comparison group (n = 230) with febrile seizures 14-20 days postvaccination. The multivariable model used for the study indicated that IIV3, PCV, and DTaP-containing vaccines were most often associated with febrile seizures in the risk interval group, but that only PCV7 showed an independent increased risk of febrile seizures (incidence rate ratio, 1.98) after the model was adjusted to strip out concomitantly administered vaccines.

Although increased risks of febrile seizures were detected for these three combinations, the overall risk of febrile seizures was quite low, on the order of 10, 24, and 38 per 100,000 vaccinated children at 6, 12, and 15 months, respectively, for the triple concomitant administration in the risk interval.

The risk of febrile seizures also was higher after receiving three different combinations of concomitantly-administered vaccinations, IIV3 plus PCV (IRR, 3.50), IIV3 plus DTaP (IRR, 3.50), and IIV3 plus PCV plus DTaP (IRR, 5.00).

“Our results suggest that the risk of [febrile seizure] is increased after certain combinations of vaccines, but the absolute risk of [febrile seizure] after these combinations is small,” Dr. Duffy and his associates noted in Pediatrics ( 2016;138[1]:e20160320 ).

The U.S. Centers for Disease Control and Prevention funded the study. Dr. Naleway and Dr. Klein reported receiving research funding/support from multiple industry sources. The remaining authors reported no financial disclosures.

Ads